Virginia, 2018Extreme Cold in Virginia, January 5 to 7, 2018
January 5 to 7, 2018 · NWS RNK · 2 events in 2 counties and zones
A strong area of low pressure off the Atlantic coast rapidly strengthened, ushering in strong winds and an extremely frigid arctic air mass. Record cold temperatures combined with these winds created dangerous wind chills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure off the Atlantic coast rapidly strengthened, ushering in strong winds and an extremely frigid arctic air mass. Record cold temperatures combined with these winds created dangerous wind chills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 4, 9:21 PM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 4, 9:21 PM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
921 PM EST Thu Jan 4 2018
.SYNOPSIS...
Strong Arctic high pressure will gradually build in from the
northwest tonight through Saturday resulting in continued
bitterly cold temperatures and low wind chills. The center of
the high should pass overhead by the end of the weekend ahead of
the next complex area of low pressure that arrives for early
next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 915 PM EST Thursday...
No changes were made in time or location to the current wind
chill advisories/warnings. Over the past 1-2 hours, an uptick in
wind gusts has been observed as another vort lobe swings through
our area as seen on GOES-east. The HRRR low level wind forecast
has a good handle on this trend and indicates low level winds
peak around 06Z, and it is not until after 10-12Z before wind
begin to diminish. Pushed up wind gusts a few MPH in the
forecast update and lowered temps a degree or so.
Bands of light snow continue to bleed into the foothills of VA,
and expanded low POPs east to cover these areas including
Carroll, Floyd and Franklin counties. High-res model soundings
show depth of shallow moisture layer not diminishing until
Friday morning. While this will fall for several hours, the
very high snow-liquid ratio will keep accumulations light.
Expect both snow showers and winds to decrease some Friday
morning as the low level flow briefly turns more westerly and
forecast soundings show the depth of moisture decreasing from
above as the inversion lowers. However still enough to keep some
flurries/snow showers going just from the cold advection so
keeping in clouds/pops west and mainly clear east.
Better subsidence along with even drier air will work in during
Friday with lingering snow showers likely early across the west
before shrinking in coverage from south to north by afternoon.
Winds should still be gusty but not quite as strong as today
with the pressure gradient slowly weakening as low pressure
pulls farther away. However still cold enough for advisory level
wind chills to linger until midday and perhaps all day across
the mountains espcly where clouds linger. Otherwise despite more
insolation, little change in 85h temps suggests highs mostly
teens west to around 20 Blue Ridge, and mid/upper 20s east
where slight downslope warming should help a bit given the dry
air.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM EST Thursday...
Very cold with gusty winds and dangerous wind chills into the weekend,
some moderation Sunday.
Arctic high pressure will continue building down from the upper midwest
and will bring the core of the cold air through the region Friday night
and Saturday. Winds will also remain blustery and create very low wind
chill values through Saturday morning. Lingering upslope snow
showers/flurries will also continue west of the Blue Ridge with some
light additional accumulation possible mainly at the higher elevations
around western Greenbrier county WV.
As the center of the high drifts over the region Saturday night
conditions, winds will slacken and there should be a window of time
with good conditions for radiational cooling before mid/high clouds
move in and winds shift to the southeast late. If clouds are slower to
move in and a strong enough surface inversion can become established to
keep winds at bay, temperatures could really plummet to some
impressively cold lows by daybreak Sunday.
As the high moves off to our east on Sunday and winds become southerly
we will finally start to break out of the cold. The persistent upper
low that has been keeping the cold air locked in over the eastern US
will give way to a much more progressive and warmer pattern. A very
brisk southwesterly low level jet will start advecting warmer air in
the region, and good isentropic lift will develop Sunday night ahead of
a frontal system approaching from the west as the region gets split by
low pressure moving by well to our north and south. Low level moisture
return will be slow so it looks like the better chances for
precipitation will be holding off until mainly after daybreak Monday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM EST Thursday...
Definitely trending to a warmer synoptic pattern next week as
progressive low amplitude flow evolves to a deepening trof in the west
with sympathetic ridging in the east. Expect temperatures to be at or
slightly above normal by midweek.
Cold front will be moving through the region Monday/Monday night with a
good chance of precipitation. With all of the warming aloft and cold
air at the surface Bufkit soundings have a distinct look of freezing
rain, especially given the very cold ground temperatures coming off our
spell of cold weather. The combination of QPF and cold temperatures
looks favorable for a decent glaze of black ice Monday before surfaces
go above freezing. Will continue to assess potential impacts with later
model runs.
As this system pulls away on Tuesday we can expect some lingering
upslope rain/snow showers west of the Blue Ridge, followed by generally
dry weather through midweek.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 635 PM EST Thursday...
A strong storm system off the New England coast this evening
will continue to move away from our area, but strong northwest
winds in the wake of the system will keep persistent MVFR cigs
to mountain TAF sites including KBCB, KBLF, and KLWB through at
least Friday morning. Ceiling may drop to IFR levels at KLWB and
KBLF tonight with localized snow showers.
East of the Blue Ridge (KROA/KLYH/KDAN), VFR conditions should
continue with ceilings at ROA remaining at VFR levels.
Very strong northwest winds will continue to create issues with
flying through Friday morning with gusts to 40+ knots possible
over the mountains, and 30+ knots possible across the Piedmont
locations.
Of note...the observation from KDAN is unavailable due to
problems with power from early this morning. Will continue to
provide a forecast TAF without a NIL AMD since VFR and winds
remain the only issue at this point.
Extended Discussion...
A prolonged period of strong northwesterly winds with MVFR to
flight restrictions due to upsloping clouds and snow showers
will persist west of the Blue Ridge into Friday night/early
Saturday East of the Blue Ridge, gusty downsloping winds will
maintain VFR flight conditions across the Piedmont.
Arrival of the surface high pressure system on/by Sunday will
bring diminishing winds, a return to widespread VFR weather
(even in the mountains), and slowly moderating temperatures.
Arrival of a fast moving low pressure system may result in
another round of sub-VFR flight restrictions mainly west of the
Blue Ridge on Sunday night - spreading east across the Piedmont
on Monday. Widespread MVFR to IFR restrictions with a wintry mix
of precipitation gradually transitioning over to rain is
expected as the system moves northeast through the region on
Monday. Return to VFR across the region should occur on Tuesday
with perhaps only some lingering MVFR cigs across the mountains
early on.
&&
.FIRE WEATHER...
Antecedent conditions are dry. In spite of the cold, the
dryness of the current Arctic airmass and lack of meaningful
precipitation the last 30-60 days is beginning to set the stage
for potential fire concerns. Sun angle is low so the active burn
window is small, however with little or no moisture recovery at
night conditions are becoming favorable to sustain fire starts
if they occur. Ignition sources for this time of year given the
cold weather would most likely come from hot ashes being dumped
out by folks using wood stoves.
&&
.CLIMATE...
A continued series of Arctic air masses is expected during the
next 3 or 4 days, likely threatening record low maximum
temperatures and perhaps even record low minimum temperatures.
Here are the records for the next several days.
Climate Records Summary
Thursday 01/04/2018
Site LoMax Year
KBLF 17 2010
KDAN 26 1979
KLYH 22 1919
KROA 24 1919
KRNK 19 1979
Friday 01/05/2018
Site MinT Year LoMax Year
KBLF -4 1981 14 1999
KDAN 9 1958 25 1981
KLYH 1 1969 21 1959
KROA 5 1969 16 1912
KRNK -2 1981 12 1981
Saturday 01/06/2018
Site MinT Year LoMax Year
KBLF -4 2014 14 1988
KDAN 10 1999 27 1999
KLYH 3 1924 18 1912
KROA 2 1924 18 1912
KRNK -2 2014 13 1959
&&
.EQUIPMENT...
As of 400 AM EST Thursday...
Several stream and river gages have been reporting bad data, and
is due to ice affecting the gage. Most of these have been
deactivated on our web page. Given the dry conditions, the
threat of flooding is zero.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Chill Advisory until noon EST Friday for VAZ007-009>019-
022>024-035.
Wind Chill Warning until noon EST Friday for VAZ020.
Wind Chill Watch from Friday afternoon through Saturday
morning for VAZ020.
Wind Chill Advisory until 10 AM EST Friday for VAZ032>034-
043>047-058-059.
NC...Wind Chill Advisory until noon EST Friday for NCZ001-002-018.
Wind Chill Advisory until 10 AM EST Friday for NCZ003>006-019-
020.
WV...Wind Chill Advisory until noon EST Friday for WVZ042>044-507.
Wind Chill Warning until noon EST Friday for WVZ508.
Wind Chill Watch from Friday afternoon through Saturday
morning for WVZ508.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH/PH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/PH
FIRE WEATHER...PM
CLIMATE...RAB/WP
EQUIPMENT...WPHazardous weather outlook, Jan 4, 6:02 PM EST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
602 PM EST Thu Jan 4 2018
NCZ001-002-018-VAZ007-009>019-022>024-WVZ042>044-507-051100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
602 PM EST Thu Jan 4 2018
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
In addition...a wintry mix of precipitation will be possible
on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ020-051100-
Bath-
602 PM EST Thu Jan 4 2018
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST FRIDAY...
...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
Wind Chill Watch.
In addition...a wintry mix of precipitation will be possible
on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>034-043>047-058-059-051100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
602 PM EST Thu Jan 4 2018
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
A light wintry mix of precipitation could occur on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ035-051100-
Amherst-
602 PM EST Thu Jan 4 2018
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
A light wintry mix of precipitation could occur on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-051100-
Western Greenbrier-
602 PM EST Thu Jan 4 2018
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST FRIDAY...
...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
Wind Chill Watch.
In addition...a wintry mix of precipitation will be possible
on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 5, 1:49 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
149 AM EST Fri Jan 5 2018
NCZ001-018-VAZ007-009>011-015-018>020-WVZ042>044-507-508-051200-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Grayson-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Bland, Pearisburg, Independence, Whitetop, Troutdale, Volney,
New Castle, Clifton Forge, Covington, Hot Springs, Bluefield,
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs,
Alderson, Quinwood, Duo, and Rainelle
149 AM EST Fri Jan 5 2018
...Roads will be slick and snow covered across portions of the
area this morning...
Bands of snow showers will work across the mountains early this
morning on strong northwest winds. With the surface well below
freezing, any snow will stick to the roads. Overall amounts will
be light, generally a dusting, but some of the higher terrain
could get a quick inch or two through dawn, mainly northwest of
Bluefield and Lewisburg. In addition...northwest winds at 15 to
25 mph including gusts to 35 or 50 mph will occur at times, which
with snow will reduce visibilities.
Those traveling this morning should be prepared for slick roads
and reduced visibilities at times. Also those in high profile
vehicles should be prepared for the strong crosswinds.
Extreme Cold/Wind Chill, Tazewell
- When
- January 5, 2:14 AM EST to 10:01 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Public
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Wind chill temperatures fell to -20 F or below at Burkes Garden on the 5th.
Extreme Cold/Wind Chill, Bath
- When
- January 5, 5:35 PM EST to January 7, 4:35 AM EST
- Where
- Bath forecast zone
- Reported by
- AWOS
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Wind chill temperatures fell to -20 F or below at Ingalls Field on the 5th into the early morning hours on the 7th.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 735202, 735200.